Mississippi, 2021Flash Flood in Mississippi, July 2, 2021
July 2, 2021 · NWS JAN · 1 event in 1 county or zone
As a front dropped south into the region, ample moisture allowed for some flash flooding to occur.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a front dropped south into the region, ample moisture allowed for some flash flooding to occur.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 4:59 AM CST, 4 hours 51 minutes earlier.
Area forecast discussion, Jul 2, 4:59 AM CST, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
559 AM CDT Fri Jul 2 2021
.UPDATE...
Updated for 12Z aviation discussion
&&
.AVIATION...
12Z TAF discussion:
VFR in the immediate term... save a quick TSRA for JAN and some
vcsh for other central MS terminals. A quick broken line of
showers moving through the region ahead of a frontal boundary
expected to settle through the state today. Timing of the boundary
is still a bit sketchy as the front has temporarily stalled
somewhat to the north. Have delayed some of the TS timing in the
TAFs as well as trying to keep the forecast on the more optimistic
side of guidance. Concern however in the extended where the llvl
moisture and weakened boundary makes it invof PIB/HBG later this
evening and the moisture does not have a chance to scour out. Have
introduced IFR cigs later tonight as a result.
&&
.DISCUSSION...
Today and tonight...
A cold front is settling into the region today...enhancing the
typical summer diurnal showers and thunderstorms expected across the
region. The upper level trough associated with this boundary is
digging in over the eastern half of the country...but the surface
representation of the front is lacking and weak this morning. Not
particularly cool or dry on the northern side of the front, the
boundary has slowed this morning, stalling more or less to the
north. Guidance continues to progress the boundary to the south
throughout the day, with the northerly winds making it down to near
I-20 by 00Z. Definitely a lack of strong surface convergence along
the front, and a noticeable lack of steep mid level lapse
rates...think that the thunderstorms will be relatively hard to
organize for any threat beyond the typical gusty summertime storms.
A couple of caveats to that statement would include mesoscale
concerns...and potential for flash flooding. However, the models
persist in progressively dropping the boundary south of I-20 later
this afternoon/evening, and the biggest chances for heavier rainfall
will be the intersection of the heat of day and the weak front. The
diurnal influence will be diminished slightly from any previous
convection...but the ample moisture in the airmass could present
some brief heavy rains. That being said... the QPF being generated
is still well within FFG across the area. Will keep from a flooding
graphic at this point, expect that to change if that boundary gets
hung up across the area.
Saturday through next Friday...
A front will push through the region Friday and once the front
clears, drier air will filter in dropping dewpoints from the 70s
into the upper 50s to mid 60s. This will help keep much of area
north of the Highway 84 corridor dry Saturday but lingering rain
chances will be possible for areas along and south of there due to
the previous mentioned front stalling across the most southern
portions of the MS. Sunday will mimic Saturday keeping most of the
area across the north rain free while rain chances will stick
around for areas across the far south. A strong ridge across the
western half of the CONUS will help increase humidity values
sending temperatures back into the 90s for much of the area Sunday
through much of next week.
By the next working week, troughing will come back into play and the
summertime pattern of daily afternoon showers and storms can be
expected through the rest of the extended forecast. Tropical Storm
Elsa continues to slowly gain strength tracking near the Lesser
Antilles however, no impacts are expected across the ArkLaMiss at
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 86 69 88 65 / 92 35 9 3
Meridian 83 68 88 63 / 92 32 8 2
Vicksburg 87 70 88 65 / 90 39 8 4
Hattiesburg 86 71 89 68 / 95 62 38 9
Natchez 85 71 88 67 / 94 62 22 7
Greenville 85 65 85 63 / 70 10 2 1
Greenwood 86 64 87 63 / 76 10 2 1
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&
HJS
Hazardous weather outlook, Jul 2, 3:19 AM CST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
419 AM CDT Fri Jul 2 2021
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
030930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
419 AM CDT Fri Jul 2 2021
This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.
.DAY ONE...Today and Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.
14
&&
...HAZARD LEGEND...
No short term hazards expected.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN Home page...
https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
https://www.weather.gov/jan/safe
Latest Weather Briefing...
https://www.weather.gov/jan/weather_briefing
Tropical page...
https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
@NWSJacksonMS
Follow NWS JAN on Youtube...
https://www.youtube.com/user/NWSJacksonMiss
In the hours before
Special weather statement, Jul 2, 9:31 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
1031 AM CDT Fri Jul 2 2021
MSZ043-048-049-021615-
Hinds MS-Rankin MS-Madison MS-
1031 AM CDT Fri Jul 2 2021
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...NORTHEASTERN
HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 1115 AM CDT...
At 1031 AM CDT, Meteorologists were tracking a strong thunderstorm
over Jackson, moving southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pearl, Flowood and Richland around 1040 AM CDT.
Brandon and Monterey around 1050 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3229 9039 3252 9027 3246 8989 3235 8975
3208 8989
TIME...MOT...LOC 1531Z 295DEG 32KT 3233 9019
DCFlash Flood, Hinds
- When
- July 2, 9:50 AM CST to 11:00 AM CST
- Where
- Hinds County, 1.38 mi N of Jackson to 1.92 mi NNW of Jackson Hawkins Fld
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.350, -90.170
Several yards and at least two homes along Choctaw Rd and the Eubanks Creek were flooded following heavy rain in the area. Radar estimates showed over one inch of rain |in 15 minutes in the area. The intersection at Seminole Ave was still flooded around 1230 PM, and at one earlier point the creek had flooded over the bridge at N State St. |The crawl space under one home was flooded, but the house did not take on water. Several other streets around Jackson were flooded and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Arizona, July 2, 20212 injured · $110,000 · 61 kt wind · 9 events
- Flash Flooding in Pennsylvania, July 2, 2021$250,000 · 3 events
- Flash Flooding and Heavy Rain in New York, July 2, 2021$60,000 · 3 events
- Flash Flood in New Mexico, July 2, 2021$50,000 · 1 event
- Hail and Damaging Winds in New York, July 2, 2021$25,000 · 1.25 in hail · 3 events
- Flash Flooding and Heavy Rain in Louisiana, July 2 to 3, 20218 events
- Flash Flooding in New York, July 2, 20215 events
- Flash Flooding in New Jersey, July 2, 20215 events
- Damaging Winds in New Jersey, July 2, 202150 kt wind · 5 events
- Flash Flooding and Hail in Texas, July 2 to 3, 2021$5,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 2, 2021$1,000 · 1.25 in hail · 3 events
- Damaging Winds in Pennsylvania, July 2, 202150 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957957.